Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

quetiapine

(17 Posts)
icklacknok Wed 20-Jan-16 19:06:43

Hi. I'm currently taking 150mg of sertraline but GP/pyschiatrist has suggested adding in 50mg of quetiapine. I've googled it and extremely concerned about the side effects - mainly feeling sleepy and zombie like during the day and increased weight again.

Anyone else had experience of quetiapine?

MagpieCursedTea Wed 20-Jan-16 20:28:58

I took it for years for bipolar disorder but have just come off it. For me, it's the best drug for keeping my mood stable and also helped with my chronic insomnia. It completely knocked me out at night. I felt so general tiredness during the day and it slowed me down a bit but I still managed to work full time, it didn't make me anywhere near as much of a zombie as some other medications like olanzapine. I struggled a lot with the weight gain though, the increased appetite and cravings for sugar/carbs were overwhelming. These symptoms were less severe on the extended release version but still present. I have some issues with food/eating anyway but Quetiapine made these worse for me.
On balance though the positives outweighed the negatives which is why I stayed on it for so long. My reasons for coming off it recently were complicated but in general the negatives had started to outweigh the positives.
It's seems to effect people differently. I was certainly at the extreme end of the weight gain on it but it also allowed me to live a mentally stable life.

Graceymac Wed 20-Jan-16 20:31:58

50 mg is a very low dose. I think that side effects such as drowsiness and weight gain would be more of an issue in higher doses.

icklacknok Thu 21-Jan-16 11:04:38

That's interesting - do you think I won't gain weight on the low dose then?

mawbroon Thu 21-Jan-16 11:19:09

I guess everyone is different, but it gave me uncontrollable sugar cravings even at a low dose.

However, it made me well and I was able to tackle the weight gain when I felt mentally strong enough. I am currently a healthy weight for my height desire being 15kg overweight at one stage.

I now take 50 - 100mg and don't get cravings any more at this dose. If things are bad then I might up it to 150 or 200mg and the cravings come back and yes weight gain follows.

But for me, I feel it is a small price to pay to be well.

icklacknok Thu 21-Jan-16 11:24:22

Thanks mawbroon - do you take it along with other meds?

mawbroon Thu 21-Jan-16 11:30:05

I take Lofepramine as well which is an antidepressant. I was diagnosed with bipolar around 3 years ago

icklacknok Thu 21-Jan-16 11:31:48

Thank you. I haven't been diagnosed with bipolar - they have suggested quetiapine as an add-on to the anti-depressant as the AD alone doesn't seem to be working.

PipersOrange Thu 21-Jan-16 11:36:32

I took it when I was having thoughts about harming DS. I found it awful, I really struggled to do day to day functions on it and was useless before about 2pm. I know it's been really successful for others though.

Elledouble Thu 21-Jan-16 11:38:51

I take 200mg of Quetiapine (I think - will have to check the pack!) as well as 200mg of Sertraline. Make sure you take it before bed (I seem to last about an hour before I really have to sleep if that helps with planning). You may feel a bit zombiefied in the morning for a while but for me that's wearing off - I go to bed at 11ish and wake up at 8 and can function fine. I think I have put on a bit of weight but I'm trying to do a bit more exercise to keep it on check. For me it's taken the edge off my anxiety a bit. They increased my dose quite rapidly while I was in the psychiatric hospital and the effects don't appear to increase with the dose. Should be worth a try anyway.

icklacknok Thu 21-Jan-16 11:45:57

I guess like with most meds it effects everyone differently.

Elledouble - Do you take quetiapine/sertraline for depression/anxiety?

Elledouble Thu 21-Jan-16 17:12:26

Yup. A charming cocktail of anxiety, recurrent depression and OCD.

QuickQuickNo Thu 21-Jan-16 20:45:40

Graceymc- actually the lower the dose of quetiapine he more sedative it is. Once it's increased it becomes less sedative (that's what the doctors told me). Same is true of other medication, particularly medication used to treat psychiatric and epileptic disorders. Higher doses for epilepsy are not as sedative as the lower doses for psychiatry. When I was on quetiapine I certainly found it more sedating at first.

milkysmum Thu 21-Jan-16 20:52:34

Hi. I'm a mental health nurse and my experience is that people tend to find it quite sedative initially but if you can bear with it for a few weeks it tends to taper off. You may also experience some postural hypertension ( dizziness when getting up) but again this definitely doesn't last. I don't think you should experience significant weight gain at such a low dose. Everybody's experience of medication is very different, it's likely to be a case of trying it and see but trying to stick with it for at least a month and any initial side effects should then be wearing off and you can start to really see if the medication will suit you

icklacknok Thu 21-Jan-16 21:04:41

Thanks everyone. I'm just really worried about being completely wiped out during the day. I already feel very tired and unmotivated because of the depression and making sure I get up, meet people, exercise, etc takes a real effort. I guess if I give quetiapine a try for at least a month I can always stop it if its not suiting me. Will I have withdrawal problems if I stop after a month?

captaincake Thu 21-Jan-16 21:37:50

I took quetiapine on top of sertraline (and later another antidepressant) and gained 2.5 stone in 7 ish months. As soon as I stopped it the weight gain stopped but I have been completely unable to lose it and am utterly miserable. The CPN said (fucking AFTER) that that sort of gain was totally usual. It did nothing to help my mental health just made me even more tired than I already was.

UnusualPolarBear Thu 21-Jan-16 22:55:54

Message withdrawn at poster's request.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now